Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 53, NWS Tucson, AZ

August 27, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 27, 2010, 12:09 PM MST for Pima County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2010, 12:09 PM MST (19:09 UTC)
Expired
Aug 27, 2010, 1:01 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WGUS55 KTWC 271909
FFWTWC
AZC019-272115-
/O.NEW.KTWC.FF.W.0053.100827T1909Z-100827T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1209 PM MST FRI AUG 27 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL 215 PM MST

* AT 1206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR GREEN VALLEY...MOVING EAST
  AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAHUARITA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS ALSO INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND DRAINAGES...
BOX CANYON WASH AND DEMETRIE WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3203 11083 3181 11076 3178 11110 3194 11115

$$

MEYER
2 follow-up statements
843 
WGUS75 KTWC 271929
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1229 PM MST FRI AUG 27 2010

AZC019-272115-
/O.CON.KTWC.FF.W.0053.000000T0000Z-100827T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1229 PM MST FRI AUG 27 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 1225 PM MST...THE THUNDERSTORM WAS WEAKENING NEAR AND NORTH OF 
GREEN VALLEY. EARLIER RAINFALL AMOUNTS OF OVER 1.3 INCHES IN 45 
MINUTES WAS NOTED IMMEDIATELY NORTHWEST OF GREEN VALLEY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS ALSO INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND DRAINAGES...
BOX CANYON WASH AND DEMETRIE WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3203 11083 3181 11076 3178 11110 3194 11115

$$

MEYER
534 
WGUS75 KTWC 272001
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
101 PM MST FRI AUG 27 2010

AZC019-272011-
/O.CAN.KTWC.FF.W.0053.000000T0000Z-100827T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
101 PM MST FRI AUG 27 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL PIMA
COUNTY...

AT 100 PM MST SHOWERS AND THUNDERSTORMS HAD ENDED ACROSS THE GREEN 
VALLEY AREA. RUNOFF AND LOCALIZED FLOODING FROM EARLIER HEAVY 
RAINFALL WILL CONTINUE INTO MID AFTERNOON.

LAT...LON 3203 11083 3181 11076 3178 11110 3194 11115

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:00 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 27, 9:00 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST FRI AUG 27 2010

.SYNOPSIS...A DEEPENING UPPER LEVEL TROUGH ALONG THE WEST COAST WILL
MAINTAIN STEADY SUPPLY OF MOISTURE INTO SOUTHEAST ARIZONA THIS
WEEKEND WITH HEAVY RAINFALL A CONCERN. THEREAFTER SUFFICIENT
MOISTURE IS EXPECTED TO REMAIN ACROSS THE AREA FOR A CONTINUING
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FOR MOST OF THE
COMING WEEK.

&&

.DISCUSSIONS...STARTING TO FOCUS A BIT MORE ON THE NEXT 24 HOURS FOR
THE BUSIEST PART OF THE WEEKEND. MODEST IMPULSE ACROSS CENTRAL TO
SOUTH CENTRAL ARIZONA FOCUSING SOME EARLY CONVECTION THIS MORNING
THROUGH SOUTHERN MARICOPA COUNTY. OUTFLOWS PUSHING INTO NORTHERN
PIMA COUNTY FOR EARLY ONSET OF ACTIVITY THERE. THIS FEATURE
TRANSLATES ACROSS OUR CWA THIS AFTERNOON AND TONIGHT IN
SOUTHWESTERLY FLOW SLOWLY STRENGTHENING OVER THE AREA. THIS WOULD
PLACE OUR FOCUS ACROSS CENTRAL AND WESTERN AREAS THROUGH EARLY
AFTERNOON BEFORE SHIFTING EASTWARD LATER IN THE DAY AND
OVERNIGHT...BUT IT IS FILLING AND WEAKENING AS IT DOES SO. BEST
CHANCE AT ORGANIZED ACTIVITY APPEARS TO BE FROM TUCSON WESTWARD AT
THIS POINT. HEAVY RAIN AND WET MICROBURST ACTIVITY A CONCERN.

THEN WHAT? SATURDAY WAS PREVIOUSLY A FOCUS DAY WITH THE APPROACHING
TROUGH BUT WE MAY ACTUALLY BE DOWN AND MUCKED UP AFTER ACTIVITY
TODAY AND TONIGHT.

APPROACHING TROUGH WITH INCREASING SHEAR ACROSS SOUTHEAST ARIZONA
AND STILL SUFFICIENT MOISTURE COULD MAKE SUNDAY AFTERNOON AND
EVENING QUITE INTERESTING FOR SEVERE THUNDERSTORM CONSIDERATION.

NOT SO SURE WE WILL GET MUCH TROPICAL MOISTURE INFLUENCE FROM
RAPIDLY WEAKENING FRANK. HE IS TRACKING A LITTLE TOO FAR WEST AND
SOUTH...AND DOMINANCE OF TROUGH MAY BE TOO MUCH BY MONDAY WITH BRISK
MID LEVEL WESTERLY FLOW ACROSS MOST OF ARIZONA.

&&

.AVIATION...INCREASING CONVECTION FROM THE WEST TODAY. LOCALLY HEAVY
RAINFALL EXPECTED TO GENERATE MVFR CEILINGS AND VISIBILITIES AT TAF
SITES AT TIMES. NORMAL DIURNAL WIND TRENDS OUTSIDE OF STRONG GUSTY
OUTFLOWS FROM THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 27, 10:55 AM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1055 AM MST FRI AUG 27 2010

AZZ029-031>034-280600-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1055 AM MST FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AFTER A BREAK IN WIDESPREAD LIGHT RAINFALL OVERNIGHT AND EARLY
THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TO REDEVELOP LATE THIS MORNING INTO THE EARLY EVENING HOURS. THE
MAIN THREAT TODAY WILL BE HEAVY RAINFALL WHICH COULD RESULT IN
LOCALIZED RUNOFF PROBLEMS. A FEW OF THE STRONGER THUNDERSTORMS
COULD ALSO PRODUCE DAMAGING DOWN BURST WINDS.

THE INITIAL AREAS FOR THUNDERSTORMS WILL BE ACROSS WESTERN PINAL COUNTY
INTO THE NORTHERN ONE-HALF OF PIMA COUNTY AS STORMS OVER THE
CENTRAL DESERTS OF ARIZONA DRIFT SOUTHEAST INTO THE AREA. AS OF
LATE THIS MORNING...A FEW SHOWERS AND THUNDERSTORMS WERE ALREADY
DEVELOPING ACROSS NORTHERN PORTIONS OF THE TOHONO OODHAM NATION
WEST OF TUCSON. THERE WAS FAIRLY HIGH CONFIDENCE THAT THIS TREND
WILL CONTINUE...WITH SHOWERS AND STORMS REACHING PARTS OF TUCSON
BY THE EARLY THIS AFTERNOON.

ELSEWHERE...SHOWERS AND THUNDERSTORMS WILL BE SLOWER TO DEVELOP
WITH MOST OF THEM FORMING IN THE MOUNTAINS INITIALLY.
THEREAFTER...ACTIVITY IN NORTHERN SONORA MEXICO AND SANTA CRUZ
COUNTY WILL BE ON THE INCREASE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUFFICIENT MOISTURE CAB BE EXPECTED TO REMAIN ACROSS THE AREA FOR
A CONTINUING CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FOR MOST OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-280600-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
1055 AM MST FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AFTER A BREAK IN SOME LIGHT RAINFALL OVERNIGHT AND EARLY THIS
MORNING...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
REDEVELOP THIS AFTERNOON INTO THE EARLY EVENING HOURS. SHOWERS AND
THUNDERSTORMS WILL BE A BIT SLOWER TO DEVELOP COMPARED TO
OTHER AREAS IN SOUTHERN ARIZONA...WITH MOST OF THEM FORMING IN THE
MOUNTAINS INITIALLY. THEREAFTER...SHOWERS AND THUNDERSTORM WILL BE
ON THE INCREASE THROUGH THE EVENING HOURS.

THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAINFALL WHICH
COULD RESULT IN LOCALIZED RUNOFF PROBLEMS. A FEW OF THE STRONGER
THUNDERSTORMS COULD PRODUCE DAMAGING DOWN BURST WINDS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUFFICIENT MOISTURE IS EXPECTED TO REMAIN ACROSS THE AREA FOR A
CONTINUING CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FOR MOST OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 27, 11:58 AM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1158 AM MST FRI AUG 27 2010

AZZ033-271945-
TUCSON METRO/MARANA/GREEN VALLEY AZ-
1158 AM MST FRI AUG 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 1245 PM
MST...

AT 1148 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY AND SAHUARITA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3207 11083 3183 11075 3178 11112 3195 11117
TIME...MOT...LOC 1858Z 254DEG 8KT 3189 11104

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:58 AM MSTSpecial Weather StatementTWCSanta Cruz47 min
Aug 27, 12:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 27, 12:50 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz115 min
Aug 27, 12:50 PM MSTSpecial Weather StatementTWC40 min
Aug 27, 1:54 PM MSTSpecial Weather StatementTWCPima36 min
Aug 27, 2:07 PM MSTFlash Flood WarningTWCPima83 min
Aug 27, 2:18 PM MSTFlash Flood WarningTWCCochise, Santa Cruz117 min
Aug 27, 2:32 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 27, 2:41 PM MSTFlash Flood WarningTWCCochise94 min
Aug 27, 3:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 27, 4:16 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.